Hail, Hennepin
- When
- June 17, 9:50 PM CST
- Where
- Hennepin County, 0.49 mi E of St Louis Park
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 44.950, -93.360
Thunderstorms developed late Tuesday evening along an elevated frontal boundary across far southern Minnesota. Initially, torrential rainfall caused flooding around New Ulm and Mankato, then it evolved into a wind damage threat as it moved eastward across south central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms developed late Tuesday evening along an elevated frontal boundary across far southern Minnesota. Initially, torrential rainfall caused flooding around New Ulm and Mankato, then it evolved into a wind damage threat as it moved eastward across south central Minnesota. Significant damage occurred in Albert Lea as a downburst likely caused a home to be destroyed. The flash flooding in Mankato and other areas of Blue Earth County damaged an estimated 215 homes, mostly due to water seepage into basements, but about 15-20 homes had cracked or otherwise damaged foundations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 6:12 PM CST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
712 PM CDT TUE JUN 17 2014
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 315 PM CDT TUE JUN 17 2014
SURFACE WARM FRONT STRETCHES FROM NORTHERN IOWA ACROSS NORTHERN
ILLINOIS THIS AFTERNOON. PLENTY OF MOISTURE AND INSTABILITY
ALONG/SOUTH OF THIS FEATURE...ALTHOUGH A FAIRLY STOUT CAP IS IN
PLACE AS ILLUSTRATED BY H7 TEMPS CIRCA +13C ALONG THE MN/IA BORDER.
CAMS MODELS STILL ALL OVER THE PLACE REGARDING WHAT WILL HAPPEN THIS
AFTERNOON. THINKING THE MOST LIKELY SCENARIO WOULD BE FOR A FEW
LIGHT SHOWERS TO DEVELOP THIS AFTERNOON OUT OF THE CU/ACCUS FIELD
THAT HAS DEVELOPED OVER CENTRAL/SOUTHERN MN. THEN THE STRONGER
THUNDERSTORM ACTIVITY WOULD TAKE SHAPE THIS EVENING AS THE LLJ
CRANKS UP AND THE MID LEVEL CAP ERODES. THREAT FOR STRONG/SEVERE
STORMS STILL LOOKS TO BE SOUTHERN MN/NORTHERN IA THIS EVE...WITH
ACTIVITY THEN EXPANDING TOWARD WEST CENTRAL WI. VERY STEEP LAPSE
RATES...IMPRESSIVE MLCAPE...AND EBS VALUES CONTINUE TO INDICATE
THE POTENTIAL FOR SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING THE
KITCHEN SINK AS FAR AS WEATHER TYPES ARE CONCERNED. EVENTUAL MCS
DEVELOPMENT WOULD THEN BE EXPECTED AS THE STORMS WORK INTO WI.
ACTIVITY SHOULD HAVE EXITED THE BULK OF THE FORECAST AREA BY
DAYBREAK WEDNESDAY...WITH BRISK EAST WINDS DEVELOPING. SCATTERED
THUNDERSTORMS MAY REDEVELOP ON WEDNESDAY AFTERNOON...BUT
WIDESPREAD ACTIVITY WILL LIKELY HOLD OFF UNTIL INTO THE
EVENING/NIGHTTIME HOURS AS THE UPPER LOW APPROACHES.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 224 PM CDT TUE JUN 17 2014
WASH... RINSE... REPEAT... PRETTY MUCH LITERALLY WITH ROUNDS OF
SHRA/TSRA STILL LOOKING POSSIBLE FOR AT LEAST A FEW MORE DAYS
UNTIL WE FINALLY MOVE THE UPPER TROUGH THROUGH THE AREA OVER THE
WEEKEND. AS THE PAST TWO DAYS HAVE SHOWN... TRYING TO GET MUCH OF
A HANDLE ON WHERE THE BAROCLINIC ZONE WILL RESIDE MORE THAN 12 OR
SO HOURS AHEAD OF TIME IS VERY DIFFICULT. ITS POSITION INFLUENCES
WHERE CONVECTION WILL BE MOST WIDESPREAD... AND THE CONVECTION IN
TURN INFLUENCES ITS POSITION. SO... WITHOUT A PERFECT MODEL
SOLUTION WITH RESPECT TO CONVECTION IT IS TOUGH TO PIN DOWN
LOCATION AND TIMING TOO PRECISELY... AND WE CERTAINLY WON/T HAVE
ANY PERFECT SOLUTIONS. HOWEVER... AS WE MOVE TOWARD THE END OF THE
WEEK WE WILL AT LEAST HAVE MORE IN THE WAY OF LARGE SCALE FORCING
UPON WHICH TO HANG OUR HATS. THE GFS AND ECMWF ARE ACTUALLY IN
REMARKABLY GOOD AGREEMENT ON THE LARGE SCALE MASS FIELDS THROUGH
THE FORECAST PERIOD... SO STUCK CLOSE TO A CONSENSUS OF THEIR
GUIDANCE. THAT APPROACH COULD STILL BE WRONG... BUT IT WOULD BE
TOUGH TO GO WITH SOMETHING ELSE WITH ANY DEGREE OF CONFIDENCE.
OVERALL... WE/LL BE LOOKING AT THE WESTERN CONUS UPPER LOW TO
EJECT NORTHEASTWARD LATE WEDNESDAY NIGHT AND THURSDAY WHICH SHOULD
HELP TO PUSH THE WARM FRONTAL ZONE NORTHWARD FINALLY... SO
SHRA/TSRA SHOULD HAVE A BETTER CHANCE OF HITTING THE NORTH/EAST
PORTION OF THE AREA WEDNESDAY NIGHT INTO EARLY THURSDAY. THE
SURFACE TROUGH AND EVENTUALLY THE COLD FRONT WILL WORK INTO THE
AREA LATE THURSDAY... WHICH SHOULD BRING A CHANCE FOR WIDESPREAD
SHRA/TSRA ACROSS THE AREA. INSTABILITY SHOULD STILL BE FAIRLY
SIGNIFICANT... BUT SHEAR LOOKS TO BE LIMITED UNTIL AFTER WE LOSE
MUCH OF THE INSTABILITY... SO WOULD MAINLY BE MULTICELL SEVERE
CONCERN OF HAIL AND WIND. BUT... A DECENT SHOT OF INCH OR BETTER
RAIN SHOULD MOVE THROUGH THE AREA THURSDAY INTO THURSDAY
EVENING... WITH LOCALLY HIGHER AMOUNTS CERTAINLY POSSIBLE WITH
STORM ACTIVITY. THE UPPER LOW WILL SLOWLY DRIFT EAST NEAR THE
US/CANADIAN BORDER FRIDAY THROUGH THE WEEKEND... WITH SOME
INSTABILITY AND MOISTURE LINGERING OVER OUR AREA. PCPN CHANCES
SHOULD BE DIURNALLY ENHANCED WITH HEATING THROUGH THE WEEKEND...
ALTHOUGH THERE IS A SECONDARY FROPA AND SHORTWAVE ADVERTISED ON
SATURDAY WHICH MIGHT BRING BEST CHANCES THEN. THE GFS AND ECMWF
BOTH SUFFICIENTLY BUILD THE SURFACE HIGH AND DRIER AIR INTO THE
AREA BY MONDAY AND TUESDAY TO SUGGEST PCPN CHANCES WILL MAINLY
SHIFT SOUTH/EAST OF THE AREA AT THAT POINT... SO ALLOWED FOR POPS
TO FINALLY EXIT MOST OF THE CWFA.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 642 PM CDT TUE JUN 17 2014
THERE IS A CONDITIONAL THREAT FOR WIDESPREAD THUNDERSTORMS AND
FLOODING RAINS ACROSS SOUTHERN MINNESOTA LATER THIS EVENING AND
OVERNIGHT. WARM FRONT CURRENTLY LOCATED OVER CENTRAL IOWA WITH
CONVECTION NOW DEVELOPING OVER NORTHEASTERN NEBRASKA. THIS
ACTIVITY WILL SPREAD EAST WITH TIME...BUT HOW FAR NORTH IT GETS IS
QUITE UNCERTAIN. BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG THE
IOWA BORDER...BUT MAINTAINED VCTS AT ALL THE TAF SITES EXCEPT FOR
AXN AND STC. AS THE SITUATION EVOLVES AND CONFIDENCE IS
INCREASED...AMENDMENTS WILL BE ISSUED TO FINE TUNE TIMING AND
IMPACTS. FOLLOWING THE THUNDERSTORMS...MVFR CIGS ARE POSSIBLE BUT
REMAINED MUCH MORE OPTIMISTIC THAN GUIDANCE IS CURRENTLY
INDICATING. THIS WILL NEED TO BE WATCHED AS WELL.
KMSP...BEST CHANCE FOR STORMS WILL BE SOUTH OF MSP...BUT THAT DOES
NOT MEAN THE TERMINAL WILL MISS ALL ACTIVITY. BEYOND 03Z...IT IS A
LOW CONFIDENCE FORECAST UNTIL WEDNESDAY MORNING WHEN VFR AND DRY
CONDITIONS RETURN. LOW CHC OF TS AGAIN LATE WED AFTERNOON.
/OUTLOOK FOR KMSP/
WED NIGHT...VFR. MVFR SHRA/TSRA POSSIBLE. WINDS ESE 10-15 KTS.
THU...MVFR/IFR WITH SHRA/TSRA LIKELY. WINDS SE 10-15 KTS.
FRI...VFR. MVFR SHRA/TSRA POSSIBLE. WINDS SW 10 KTS.
SAT...VFR. MVFR SHRA/TSRA POSSIBLE. WINDS W 10 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MNZ082>085-
091>093.
WI...NONE.
&&
SHORT TERM...LS
LONG TERM...TRH
AVIATION...BORGHOFFHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 843 PM CDT TUE JUN 17 2014 MNZ082>085-091>093-190145- WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN- 843 PM CDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MINNESOTA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. STORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING AND PERSIST THROUGH LATE TONIGHT. LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE WITH ANY ACTIVITY THAT DOES DEVELOP. RECENT WET CONDITIONS WILL ALSO LEAD TO AN ELEVATED RISK FOR FLASH FLOODING...ESPECIALLY WHERE ANY STORMS CAN TRAIN OVER THE SAME LOCATION. A FLASH FLOOD WATCH IS IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDESPREAD SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THURSDAY NIGHT. SEVERE STORMS WILL BE POSSIBLE WITH ANY ACTIVITY THAT DEVELOPS WEDNESDAY AND THURSDAY. THE ADDITIONAL RAINFALL WITH THIS ACTIVITY WILL LEAD TO CONTINUED FLOODING CONCERNS. THE FLOODING THREAT WILL TRANSITION FROM A FLASH FLOOD THREAT TO MORE OF A MAINSTEM RIVER FLOOD THREAT BY THE END OF THE WEEK. SECTIONS OF THE MINNESOTA RIVER...AND THE MISSISSIPPI RIVER AT SAINT PAUL ...COULD REACH FLOOD STAGE BY FRIDAY SHOULD WIDESPREAD HEAVY RAIN OCCUR OVER THE MINNESOTA RIVER BASIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND AGAIN WEDNESDAY AND THURSDAY. MNZ051>070-073>078-WIZ014>016-023>028-190145- SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI- MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-YELLOW MEDICINE- RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET- LE SUEUR-RICE-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN- PEPIN-EAU CLAIRE- 843 PM CDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. SCATTERED STORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING AND PERSIST THROUGH LATE TONIGHT. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE POSSIBLE WITH ANY ACTIVITY THAT DOES DEVELOP. RECENT WET CONDITIONS WILL ALSO LEAD TO AN ELEVATED RISK FOR FLASH FLOODING...ESPECIALLY WHERE ANY STORMS CAN TRAIN OVER THE SAME LOCATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THURSDAY NIGHT. SEVERE STORMS WILL BE POSSIBLE WITH ANY ACTIVITY THAT DEVELOPS WEDNESDAY AND THURSDAY. THE ADDITIONAL RAINFALL WITH THIS ACTIVITY WILL LEAD TO CONTINUED FLOODING CONCERNS. THE FLOODING THREAT WILL TRANSITION FROM A FLASH FLOOD THREAT TO MORE OF A MAINSTEM RIVER FLOOD THREAT BY THE END OF THE WEEK. SECTIONS OF THE MINNESOTA RIVER...AND THE MISSISSIPPI RIVER AT SAINT PAUL ...COULD REACH FLOOD STAGE BY FRIDAY SHOULD WIDESPREAD HEAVY RAIN OCCUR OVER THE MINNESOTA RIVER BASIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN WEDNESDAY AND THURSDAY. MNZ041>045-047>050-190145- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON- 843 PM CDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWER AND THUNDERSTORM CHANCES WILL RETURN WEDNESDAY THROUGH THURSDAY NIGHT. SEVERE STORMS WILL BE POSSIBLE WITH ANY ACTIVITY THAT DEVELOPS. THE ADDITIONAL RAINFALL WITH THIS ACTIVITY WILL LEAD TO CONTINUED FLOODING CONCERNS. THE FLOODING THREAT WILL TRANSITION FROM A FLASH FLOOD THREAT TO MORE OF A MAINSTEM RIVER FLOOD THREAT BY THE END OF THE WEEK. SECTIONS OF THE MINNESOTA RIVER...AND THE MISSISSIPPI RIVER AT SAINT PAUL ...COULD REACH FLOOD STAGE BY FRIDAY SHOULD WIDESPREAD HEAVY RAIN OCCUR OVER THE MINNESOTA RIVER BASIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND THURSDAY. BORGHOFF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
759 PM CDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 3 NW MAPLETON 43.96N 94.01W
06/16/2014 E75.00 MPH BLUE EARTH MN NWS STORM SURVEY
LARGE TREE BRANCHES DOWN.
0544 PM TSTM WND GST MAPLETON 43.93N 93.95W
06/16/2014 E75.00 MPH BLUE EARTH MN NWS STORM SURVEY
EXTENSIVE TREE DAMAGE THROUGHOUT MAPLETON. NO STRUCTURAL
DAMAGE FOUND.
0550 PM TSTM WND GST 5 N MAPLETON 44.00N 93.96W
06/16/2014 E90.00 MPH BLUE EARTH MN NWS STORM SURVEY
WOODEN ELECTRICAL POLES LEANING. TREES UPROOTED. TREE AND
SOME POWER LINE DAMAGE FROM MAPLETON NORTH ALONG HIGHWAY
22 TO 179TH STREET.
0550 PM TSTM WND GST 4 NNW MINNESOTA LAKE 43.90N 93.85W
06/16/2014 E100 MPH BLUE EARTH MN NWS STORM SURVEY
HALF OF A METAL BUILDING SYSTEM WAS NEARLY DESTROYED.
METAL WALL AND ROOF PANELS PEELED FROM THE BUILDING WITH
NEAR COLLAPSE OF THE NORTH SIDE. EMPTY GRAIN BINS BENT
AND NEARLY TIPPED OVER.
&&
BORGHOFFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1048 PM CDT TUE JUN 17 2014
MNZ060>062-180430-
ANOKA-HENNEPIN-RAMSEY-
1048 PM CDT TUE JUN 17 2014
AT 1047 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR ST LOUIS PARK...OR 3 MILES NORTHWEST OF SOUTH
MINNEAPOLIS. THIS STORM WAS MOVING NORTHEAST AT 25 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ST LOUIS PARK.
DOWNTOWN MINNEAPOLIS.
NORTH MINNEAPOLIS.
ST ANTHONY.
NEW BRIGHTON.
ARDEN HILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4511 9298 4508 9298 4487 9330 4493 9349
4522 9325
TIME...MOT...LOC 0348Z 221DEG 22KT 4495 9333
BORGHOFFThe Minneapolis radar (KMPX), 20 km away, was scanning. The volume nearest the first event began at 03:50 UTC.
9 hail, 4 heavy rain, 3 flash flood, 3 thunderstorm wind. Local standard time, as filed.
There was a 24 hour measured rainfall amount of 5.10 inches southwest of downtown Mankato. All of the rain fell late on the 17th and during the early morning hours of the 18th.
There was a 24 hour measured rainfall amount of 5.08 inches east of Mankato. All of the rain fell late on the 17th and during the early morning hours of the 18th.
There was a 24 hour measured rainfall amount of 3.51 inches in North Mankato. All of the rain fell late on the 17th and during the early morning hours of the 18th.
There was a 24 hour measured rainfall amount of 4.75 inches west of Mankato. All of the rain fell late on the 17th and during the early morning hours of the 18th.
Several roads in the city limits of Mankato were impassable for a few hours, plus water was reported up to car bumpers in Rapidan, and the highway department closed a portion of Minnesota 66 south of Mankato due to a mudslide.
The excessive rainfall caused a mudslide on Highway 169 in North Mankato on Judson Bottom Road, and there were also numerous flooded streets in the city limits of North Mankato.
There were several reports of large hail throughout the city of Faribault as it lasted for around 15 minutes.
A 40 by 60 feet pole barn was leveled near the intersection of Highway 29 and 12, or approximately 2 miles northwest of the New Ulm airport, which measured a wind gust of 56 mph around the same time.
Due to excessive rainfall numerous roads were flooded, especially in New Ulm, and slumping took place in several locations.
Several roofs were blown off sheds, and multiple grain bins were blown down around the city of Alden.
A severe downburst produced considerable damage to a home residence. Damage included the loss of the roof, and structure damage throughout the home, including total destruction of their garage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513696, 513697, 513698, 515876, 515879, 515880, 515882, 513699, 513701, 513702, 513703, 513705, 515827, 515841, 513706, 515019, 515857, 515025, 515026.